Atypical antipsychotic use was associated with a higher risk of cardiovascular (CV) events among publicly insured youth in the US, according to a study published in the Journal of Child and Adolescent Psychopharmacology.
For this study, researchers investigated the risk of incident CV events in young patients leading to hospitalization or emergency department visits after starting treatment with atypical antipsychotics, based on medication dosage, treatment duration, and concomitant psychotropic drug use.
The retrospective cohort study involved a search of Medicaid claims of pediatric patients aged 5 to 20 years who were initiated on atypical antipsychotic medications. A secondary analysis evaluated the concomitant use of stimulants and serotonin-reuptake inhibitors (SSRI/SNRIs) with atypical antipsychotics. A total of 74,700 patients were identified with an average follow-up of 24.8 months.
Results showed the risk of CV events was significantly higher during current than former atypical antipsychotic use (risk ratio [RR] 1.55, 95% CI, 1.09-2.21). Moreover, the risk of CV events rose for current users as the average daily dose increased: >3.75mg/day vs ≤1.25mg/day (RR 2.04, 95% CI, 1.11-3.77). The duration of atypical antipsychotic use did not appear to significantly change the risk of CV events. Concomitant SSRI/SNRI use was associated with a greater risk of CV events (RR 1.61, 95% CI, 1.01-2.57) in patients treated with antipsychotics, however, no significant increase in risk was noted with concomitant stimulant use.
“Prudent interpretation of these findings suggests that further research is needed to identify youth subpopulations with the greatest risk of developing [atypical antipsychotic] treatment-emergent cardiovascular events,” concluded the authors.
For more information visit liebertpub.com.